Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Tallahassee, FL

March 18, 2003Walton County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 18, 2003, 8:10 PM CST for Walton County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 18, 2003, 8:10 PM CST (02:10 UTC)
Expired
Mar 18, 2003, 8:45 PM CST
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Walton County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 190210
SVRTLH
FLC131-190245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
810 PM CST TUE MAR 18 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WALTON COUNTY IN FLORIDA

* UNTIL 845 PM CST

* AT 810 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER CLUSTER
  SPRINGS...OR ABOUT 10 MILES NORTHWEST OF DE FUNIAK SPRINGS...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GLENDALE BY 815 PM CST...
  GASKIN BY 825 PM CST...
  DARLINGTON BY 835 PM CST...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


LAT...LON 3087 8634 3074 8619 3092 8604 3098 8604
          3099 8615

$$

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 7:30 PM CST, 40 minutes earlier.

Area forecast discussion, Mar 18, 7:30 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EST TUE MAR 18 2003

WATER VAPOR ANIMATION SHOWS A POTENT S/WAVE TROUGH & VORT MAX
SWINGING EWD INTO THE LOWER MS VALLEY...ALONG W/ 100+ KT MID-LEVEL
JET MAX MOVING INTO THE WRN GULF. MESOANALYSIS HAS AN E-W WARM FRONT
FROM THE NE GULF INTO ERN LA. LOCAL AIRMASS WAS MOIST/MARGINALLY
UNSTABLE (PWAT 1.33/LI -1). 00Z BHM/JAN SOUNDINGS BOTH EXHIBIT 30 KT
LOW-LEVEL JET W/ AMPLE DIRECTIONAL/SPEED SHEAR IN THE LOWEST 6 KM.
SPCS LATEST DAY ONE OUTLOOK PLACES THE EXTREME WRN ZONES OF OUR
CWFA IN A SLIGHT RISK FOR SEVERE THRU 12Z WED. AREA 88DS SHOWING
ISENTROPIC-INDUCED CONVECTION INCREASING IN COVERAGE/INTENSITY OVER
OUR COASTAL WATERS W OF AQQ & MAKING A BEELINE FOR THE PANHANDLE.
OTHER ISOLATED SHOWERS DEVELOPING OVER GA ZONES. OBVIOUSLY...WILL
HAVE TO RAISE POPS FOR SE AL/ERN PANHANDLE & PROBABLY INSERT STRONG
TSTM WORDING FOR THESE AREAS. WILL KEEP SLIGHT CHANCE POPS FOR THE
REST OF OUR CWFA. SPC HAS JUST ISSUED TOR WATCH #54 WHOSE ERN BORDER
IS ALONG THE WALTON COUNTY LINE. WILL MAINTAIN CLOSE RADAR WATCH FOR
OUR WRN ZONES FOR THE NEXT SEVERAL HOURS & ISSUE UPDATED HWO SHORTLY.

ELY WINDS SLOWLY INCREASING PAST FEW HOURS W/ PANAMA CITY BUOY AT
SCEC CRITERIA (16-17 KTS). NEAR SHORE WINDS WERE 5-10 KTS. SEAS
RUNNING 2-4 FT. FOR THE EVENING UPDATE...WILL INSERT CAUTION
HEADLINE FOR THE WATERS & INCREASE AREAL COVERAGE.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ
Hazardous weather outlook, Mar 18, 7:45 PM CST, 25 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-191100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
845 PM EST TUE MAR 18 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
A WARM FRONT LOCATED SOUTH OF THE COASTAL WATERS THIS EVENING IN
CONCERT WITH AN APPROACHING UPPER LEVEL DISTURBANCE WILL BE THE
FOCI FOR SCATTERED SHOWERS AND THUNDERSTORMS OVER MUCH OF SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE AND ADJACENT COASTAL WATERS INTO THE
EARLY MORNING HOURS. A FEW OF THE STORMS HAVE THE POTENTIAL TO REACH
SEVERE LIMITS AND PRODUCE LARGE HAIL AND DAMAGING WINDS. DUE TO
FAVORABLE LOW-LEVEL SHEAR PARAMETERS...AN ISOLATED TORNADO IS
POSSIBLE. OVER THE REMAINDER OF THE OUTLOOK AREA...WIDELY SCATTERED
SHOWERS OR THUNDERSTORMS WILL DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THE WARM FRONT IS FORECAST TO MOVE NORTH ACROSS THE AREA WEDNESDAY
WITH A CONTINUED CHANCE OF SHOWERS OR THUNDERSTORMS. A COLD FRONT
WILL APPROACH LATE THURSDAY AND MOVE THROUGH FRIDAY...WITH SHOWERS
AND THUNDERSTORMS. SOME OF THESE STORMS MAY BE STRONG TO SEVERE.
BOTH SATURDAY AND SUNDAY APPEAR DRY...WITH THE NEXT CHANCE OF
SHOWERS AND THUNDERSTORMS ON MONDAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY OVER SOUTHEAST ALABAMA AND
THE FLORIDA PANHANDLE TONIGHT INTO EARLY WEDNESDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

MAJ

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 11:10 PM CSTTornado WarningTAEJefferson35 min
Mar 18, 11:40 PM CSTTornado WarningTAEJefferson, Madison35 min
Mar 19, 12:08 AM CSTTornado WarningTAEMadison37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.